Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 67, NWS Phoenix, AZ

September 23, 2019Gila County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 23, 2019, 7:27 AM MST for Gila County, Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2019, 7:27 AM MST (14:27 UTC)
Expired
Sep 23, 2019, 11:30 AM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 66 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 2.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS55 KPSR 231427
FFWPSR
AZC007-013-231830-
/O.NEW.KPSR.FF.W.0067.190923T1427Z-190923T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
727 AM MST Mon Sep 23 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Maricopa County in south central Arizona...

* Until 1130 AM MST.

* At 727 AM MST, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Four Peaks, Roosevelt Dam, Punkin Center and Tonto Basin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3391 11128 3380 11115 3378 11109 3371 11112
      3360 11122 3362 11137 3361 11141 3389 11141
      3393 11132

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 5:10 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 23, 5:10 AM MST, 2 hours 17 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
510 AM MST Mon Sep 23 2019

.UPDATE...aviation discussion.

&&

.SYNOPSIS...
Multiple periods of scattered to widespread showers and
thunderstorms are expected through Tuesday morning across south
central and southwest Arizona with isolated storms over eastern
Riverside and Imperial Counties. Locally heavy rainfall capable of
producing flash flooding along with isolated severe thunderstorms
capable of producing large hail and damaging winds are expected.
Although rain chances will begin to decrease on Tuesday, elevated
rain chances will linger through Thursday as the upper level
disturbance remains near the region with the best rain chances
Wednesday night into Thursday. This disturbance will move east of
the region Friday, with drier conditions expected this weekend.

&&

.DISCUSSION...
Tropical moisture associated with the remnants of what was
Pacific TC Lorena has moved into south central Arizona with
supplemental moisture from a Gulf surge moving into southwest
Arizona. Dew points are already in the upper 60s over Phoenix and
south central Arizona with mid 70s dew points pushing into Yuma
County. Much drier air is currently present just west of the
Colorado River over southeast California where dew points are in
the 40s, resulting in a very sharp moisture gradient. A very
strong mid- to-upper level trough with 571 dm H500 heights digging
into the Great Basin will dig farther south into the Colorado
River Valley by this evening as it fills to some extent. This will
maintain very favorable dynamics near and east of the cold core
low, with significant diffluence aloft, upper-level divergence in
the right entrance region of a jet streak, and isentropic ascent
in the presence of near record level 1.4-1.8 inch PWATs through
Tuesday morning. These conditions will support multiple periods of
scattered to widespread showers and thunderstorms through Tuesday
morning across south central and southwest Arizona with isolated
storms over eastern Riverside and Imperial Counties. Locally heavy
rainfall capable of producing flash flooding is expected, so we
have issued a Flash Flood Watch for most of La Paz, Maricopa,
Gila, and Pinal Counties from 5 AM MST this morning through 11 AM
MST Tuesday morning. Isolated severe storms capable of producing
large hail, damaging winds, and possibly even an isolated tornado
or two are expected by late morning through this evening.

Three main periods or focus areas of convection are expected
today with varying threats, so we cover them individually here:

1) Scattered to widespread convection is expected to continue for
the rest of the overnight hours through mid-morning primarily
from the a line along and east of a Maricopa-Phoenix-Anthem line
with more isolated convection over southwest Arizona. A weak
shortwave rotating out ahead of the stronger shortwave over the
Great Basin may be enhancing dynamic lift locally right now. Most
of this convective activity should be relatively shallow given we
still have lingering midlevel stability, but this should rapidly
erode from west to east as height falls and cooler air moves in
aloft to steepen lapse rates and allow for deeper convection and a
greater coverage of thunderstorms. Locally heavy rainfall will be
the primary threat with these storms, particularly over eastern
Maricopa and Gila Counties where S-SW- to-N-NE oriented isentropic
ascent is best aligned with terrain. Rain rates should initially
remain below 1 inch per hour, but as convection intensifies over
the next few hours with the assistance of terrain and increasing
instability, 1-2 inch per hour rain rates will be possible. For
this reason, we have decided to start the Flash Flood Watch at 5
AM MST this morning as that is when we really expect the heavier
rainfall and the cumulative effects of ongoing shower activity to
accentuate the flash flood threat, particularly for Gila and
northeast Maricopa Counties where WPC has issued a moderate risk
of excessive rainfall in collaboration with local Arizona offices.

2) By late morning, the ingredients for strong to severe storms
will be present as the trough provides atmospheric forcing via
upper level diffluence and a strong jet streak aloft. Gradually
veering winds and bulk shear values in the 40-50 knot range in the
presence of MLCAPE and CAPE values in the 1500-2500 J/kg range if
not even higher over Yuma County will support discrete supercells
depending on how convection evolves. The moisture gradient
currently present near or just west of the Colorado River Valley
should continue to sharpen further to act like a pseudo-dryline
and provide an initial focus for convection, so there is highest
confidence in severe storms over Yuma, La Paz, and Maricopa
Counties. SPC has this area and the Phoenix metro in a slight risk
of severe storms, so a Severe Thunderstorm Watch may be issued
later this morning or afternoon once confidence is high enough.
Further east towards the Phoenix metro, there are significant
uncertainties in how much the ongoing convection and cloud cover
may temporarily stabilize the atmosphere locally, so we may see a
brief lull in the action through late afternoon. However,
convective temperatures are only in the upper 80s so it will not
take too many breaks in the clouds for the Phoenix metro to
realize strong instability and favorable wind profiles to get
strong to severe storms. Large hail up to golf ball size will be
the biggest threat with these storms, followed by damaging winds.
Very steep low- level lapse rates with relatively low LCLs and
cloud bases down to about 5000 feet will support a very isolated
tornado threat, but any that do occur should be weak. Westerly
winds expected by this afternoon should keep storm- relative
helicity values low to keep this threat minimal, but winds backing
to southeasterly by early evening could briefly increase this
threat depending on how convection evolves.

3) There is perhaps stronger model agreement in that another round
of storms is expected late this evening into the overnight hours
as the synoptic front pushes through the region. This should
result more linear storm structures in the the from multicellular
line segments, for which damaging straight line winds will be the
primary threat. Hail should generally be smaller since rotating
updrafts will generally not be expected and instability should
begin to decrease. However, any cells that are able to train or
occur over areas that have already experience heavy rainfall will
have the potential to cause flash flooding. Although agreement for
this third period of storms is strong, there is considerable
uncertainty in how widespread storms will be and what time they
will actually occur. Fortunately, this uncertainty should decrease
over time as hi-res models come into clearer focus based on how
the aforementioned two periods of convection evolve.

Activity should wane in our area by late Tuesday morning although
enough moisture will be present that lingering showers will be
possible. However, given the close proximity of the upper-level
disturbance that should eventually stall over the northern Gulf of
California and uncertainties in when third more linear period of
storms will occur, we elected to keep the Flash Flood Watch in
place through 11 AM MST Tuesday. Some hi-res guidance shows
isolated showers and storms over Gila and eastern Maricopa
Counties Tuesday afternoon as a cutoff low takes shape, but there
is still considerable uncertainty there. Residual moisture and a
second Pacific trough later in the week justify elevated PoPs in
the forecast, primarily for Maricopa County eastward, late
Wednesday and Thursday as the trough finally opens up and ejects
to the east as it is kicked out by a much stronger longwave trough
upstream. As for temperatures, the persistent troughing and
shortwaves will keep a cooler airmass in place resulting in
daytime temperatures below seasonal normal values through the
forecast period.

&&

.AVIATION...Updated at 1210Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Very active weather expected at the terminals next 24 hours, with
good potential for showers/storms for most of the 24 hour TAF
period. We will be in a nearly stationary weather pattern, as a
strong upper low sits to the west of Phoenix and acts on ample
tropical moisture pulled up from former Hurricane Lorena. As of 5 am
scattered showers already occurring in the Phoenix area and we can
expect scattered to numerous showers at times for the rest of today
and tonight. As such, VCSH or SHRA will be in the TAFs for pretty
much the entire period. The mention of thunder will be more limited;
hi-res guidance suggests a couple of enhanced periods where storms
may move over the terminals: from 13z to 16z and from 22z through
02z. As such TSRA will be in the TAFs during those periods, either
in predominant weather or a TEMPO group.

NOTE - due to restrictions and limitations we cannot put thunder
into the majority of the 24 hour TAF window, but it should be made
clear that storms could happen pretty much at any time - especially
from late morning through mid to late evening. An additional round
of storms is also possible after midnight tonight. Impacts could be
very significant - we expect some storms to be severe. Thus, winds
will be highly variable and potentially very strong, hail is
possible and visibility could lower sharply in heavy rain. CIGS will
be rather low most of the day and overnight tonight, falling to 5k
or lower often and could drop to 3k or below during periods of
thunderstorms or heavy rain. Amendments will likely be needed often
in the next 24 hours for wind, CIGs and weather.

Winds will likely NOT follow typical diurnal tendencies for much of
the TAF period, due to scattered showers that will develop and move
through the central deserts. Showers and storm outflows will play
havoc with wind directions and hi-res models struggle with their
depictions. Confidence in wind is low for the next 24 hours in the
TAFs. There is a high degree of uncertainty between the various hi-
res models, but we are expecting winds to favor the east to
southeast this morning, turning to the south/southwest by early
afternoon. By mid/late afternoon there may be outflows moving in
from the northeast which will continue into the evening hours. Of
course, storms moving over the terminals will lead to strong gusty
and highly variable winds.

Southeast California/Southwest Arizona including KIPL and KBLH:

Very active weather is expected today into tonight, as a strong
upper low over far SE CA and western AZ interacts with tropical
moisture to produce heavy rain and strong storms. Most of the
weather will likely stay across the far east portions of Riverside
and Imperial Counties, close to the lower Colorado River valley.
KBLH may be impacted by thunderstorms later this morning and
continuing into the early evening. Winds will favor the south to
southwest today at KBLH but east/northeast outflows are possible
after 22z due to storms forming over La Paz County. CIGS should
generally range from 5k to 8k feet today and they should dissipate
during the early evening hours as the weather focus shifts more to
the east. At this time we don't expect showers or storms to impact
KIPL; the main impact at KIPL will be locally breezy southwest winds
later this afternoon and evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
No changes to the outlook forecast...Lingering isolated shower
Aside from gusty thunderstorms, winds should generally remain
below 15-20 mph until Friday and Saturday when stronger winds are
expected with the approaching disturbance. Minimum relative
humidity values will remain in the 20 to 30 percent range for most
locations except a few spots in southeast California that may drop
into the upper teens. Overnight recoveries will remain decent as
long as the moisture remains in the area.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Tuesday morning for AZZ531-533-534-
537-     538-540>558-560>563.

CA...None.
&&

DISCUSSION...Hopper/Deems
AVIATION...CB
FIRE WEATHER...Deems/Hopper

In the hours before

Local storm report, Sep 23, 6:45 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
645 AM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      1 SW APACHE JUNCTION    33.40N 111.57W
09/23/2019                   PINAL              AZ   BROADCAST MEDIA

            MEDIA REPORTED 16TH AVE CLOSED DUE TO WASH
            FLOWING OVER THE ROAD.

&&

AD
Special weather statement, Sep 23, 7:07 AM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
707 AM MST Mon Sep 23 2019

AZZ533-231500-
Central La Paz AZ-
707 AM MST Mon Sep 23 2019

...SPECIAL WEATHER STATEMENT...

At 707 AM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Alamo Lake, moving northeast at 25 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Alamo State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Alamo Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3429 11341 3430 11340 3425 11333 3409 11334
      3396 11365 3409 11381 3422 11372 3421 11367
      3423 11361 3431 11353
TIME...MOT...LOC 1407Z 238DEG 20KT 3408 11364

AD
Local storm report, Sep 23, 7:22 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
722 AM MST MON SEP 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      3 W APACHE JUNCTION     33.42N 111.60W
09/23/2019                   MARICOPA           AZ   BROADCAST MEDIA

            REPORTS OF STRANDED VEHICLE WITH A WATER
            RESCUE.

&&

DSD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:32 AM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma32 hr
Sep 23, 4:38 AM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 23, 5:15 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Sep 23, 5:41 AM MSTFlash Flood WarningPSRMaricopa, Pinal4 hr
Sep 23, 6:01 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Sep 23, 6:01 AM MSTFlash Flood WarningPSRMaricopa, Pinal4 hr
Sep 23, 6:09 AM MSTFlash Flood WarningPSRGila, Maricopa, Pinal4 hr
Sep 23, 6:26 AM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 23, 6:52 AM MSTFlash Flood WarningPSRGila4 hr
Sep 23, 7:07 AM MSTSpecial Weather StatementPSR53 min
Sep 23, 8:14 AM MSTSpecial Weather StatementPSRLa Paz46 min
Sep 23, 8:18 AM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 23, 8:36 AM MSTFlash Flood WarningPSRMaricopa, Pinal4 hr
Sep 23, 8:54 AM MSTSpecial Weather StatementPSRLa Paz51 min
Sep 23, 9:47 AM MSTSevere Thunderstorm WarningPSRLa Paz28 min
Sep 23, 10:15 AM MSTFlash Flood WarningPSRLa Paz5 hr
Sep 23, 10:16 AM MSTSevere Thunderstorm WarningPSRLa Paz59 min
Sep 23, 11:11 AM MSTSpecial Weather StatementPSRMaricopa49 min
Sep 23, 11:24 AM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa51 min
Sep 23, 11:38 AM MSTFlash Flood WarningPSRMaricopa6 hr
Sep 23, 11:53 AM MSTSpecial Weather StatementPSR52 min
Sep 23, 11:57 AM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 23, 12:07 PM MSTSpecial Weather StatementPSR38 min
Sep 23, 12:14 PM MSTTornado WarningPSRMaricopa31 min
Sep 23, 12:39 PM MSTSpecial Weather StatementPSR51 min
Sep 23, 12:45 PM MSTSpecial Weather StatementPSRMaricopa45 min
Sep 23, 12:55 PM MSTSpecial Weather StatementPSR50 min
Sep 23, 1:03 PM MSTSpecial Weather StatementPSR42 min
Sep 23, 1:04 PM MSTFlash Flood WarningPSRMaricopa4 hr
Sep 23, 1:23 PM MSTSpecial Weather StatementPSRMaricopa67 min
Sep 23, 1:26 PM MSTFlash Flood WarningPSRMaricopa5 hr
Sep 23, 1:50 PM MSTDust Storm WarningPSRMaricopa55 min
Sep 23, 2:03 PM MSTSpecial Weather StatementPSR42 min
Sep 23, 2:28 PM MSTDust Storm WarningPSRPinal62 min
Sep 23, 2:41 PM MSTDust Storm WarningPSRMaricopa, Pinal64 min
Sep 23, 2:43 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa32 min
Sep 23, 3:22 PM MSTSpecial Weather StatementPSR53 min
Sep 23, 4:12 PM MSTFlash Flood WarningPSRLa Paz, Maricopa, Yuma4 hr
Sep 23, 4:28 PM MSTSpecial Weather StatementPSRMaricopa47 min
Sep 23, 4:51 PM MSTSevere Thunderstorm WarningPSRMaricopa39 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.